Texas, 2021Flash Flood and Flood in Texas, May 16, 2021
May 16, 2021 · NWS AMA · 18 events in 6 counties and zones
For the second consecutve day, upper level disturbances rotating around a large upper level low positioned across California and Nevada contributed to scattered thunderstorms development across portions of the Panhandles. The late afternoon thunderstorms developed across the western to central Texas Panhandle near surface trough and dry line features in the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For the second consecutve day, upper level disturbances rotating around a large upper level low positioned across California and Nevada contributed to scattered thunderstorms development across portions of the Panhandles. The late afternoon thunderstorms developed across the western to central Texas Panhandle near surface trough and dry line features in the area. A moderately unstable but weakly sheared environment led to strong to severe storms which produced large hail 1-2 in diameter and damaging winds mainly around the south-central Texas Panhandle. The strongest storms clustered around Canynon, Texas where flooding was also observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 16, 1:58 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, May 16, 1:58 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
258 PM CDT Sun May 16 2021
.MESOSCALE UPDATE...
...Severe weather expected today...
* Synoptic Overview: Moist west to southwest flow ahead of an
upper level trough along with a dryline setup in eastern NM will
be the main driver for todays severe storms across the
Panhandles.
* Mesoscale: A slow progressing upper level trough, along with a
surface low in easter NM, and recent rain will help keep the low
levels very moist today. Dewpoints are in the upper 50s to lower
60s in Panhandles. Agitated cu fields already showing up in the
western Panhandles, suggesting that convection is already trying
to take place. Cap almost broken as 19Z AMA sounding shows very
little ML CIN. We have decent instability and even some lift as
subtle perturbations are expected to move through this evening.
We are lacking upper level jet support across the Panhandles to
keep storms well organized.
* Threats: ML CAPE values 1000-2000 J/kg can be expected with
these storms. We do have decent low level shear and helicity
values that could result in slightly better hail growth (2.00"),
and can't rule out a tornado to be spun up as well. Storms may
very well become outflow dominate due the lack of upper level
support. And DCAPE values 1000-1500 J/kg would support wind
gusts up to 70 mph. This will also cause them to propagate
slowly east and thus the heavy rain cores of the storms could
linger over certain areas for longer durations. This will lead
to an increase flooding threat that needs to be noted. Areas
that have received decent amounts of recent rain, will be even
more prone to this flood threat.
* Timing & Location: The western and central Panhandles will be in
the concern for hail up to 2.00" and 70 mph winds, with the
eastern Panhandles hail threat slightly lower. Storms expected
to move into the western Panhandles from 3-4 PM and progress
eastward, where they will eventually start to line out around
the Guymon to Amarillo line area, and that should be around 7 PM
this evening. The hail threat will begin to decrease thereafter.
That being said the increased low level jet around 6-10 PM
could enhance the low level spin factor and possibly allow for a
brief tornado to spin up. Storms will still be strong to severe
as they become more outflow dominate across the eastern
Panhandles late this evening and into tonight. There could be
some redeveloping overnight convection across the central and
southern Panhandles tonight, but storms are only expected to be
strong.
* Summary: Severe Weather is likely again this evening. While all
hazards can't be ruled out, we are focused on the wind and
possibly significant hail threat. The tornado threat is very
low, but not impossible to occur, and will likely be best around
6-10 PM. Areas that have already received decent rain amounts
should be on the lookout for possible flooding issues if
prolonged rain occurs again tonight.
Weber
&&
.SHORT TERM...Monday and Monday Night...
Severe Weather is expected again across the entire Panhandles,
with all hazards in play. Upper level trough will approach the
four corners region and begin to take a negative tilt, with a
shortwave out of the southwest ejected across the Panhandles.
Meanwhile, surface low will set up again in eastern NM with a
sharp dryline, angled from NE NM down to Lubbock, TX, and
dewpoints in the 60s east of the dryline with pretty good easterly
flow. ML CAPE values just east of the dryline look to be between
2000-3000 J/kg, and thus there will be plenty of instability. The
closer proximity of the upper level trough will also aid in strong
winds aloft across the southern Panhandles. So with high
dewpoints east of the dryline, ample shear aloft, and decent low
level helicity values, it appears favorable for all hazards. In
collaboration with SPC, the hail and wind threat has been
increased to 30 percent with the southern Panhandles hatched for
greater than 2" hail. Areas in the central and northern Panhandles
don't quite have as good upper level support, but that doesn't
remove them from the severe weather threat. The tornado threat has
been increased to 5 percent from Amarillo east as this is likely
the area between 4 and 7 pm that storms could develop and have all
the ingredients needed for tornadoes. After 7 pm, expect that
threat to decrease as the upper level winds will shift out of
southeast, instead of southwest, and decent backing will occur
aloft. This could cause issue with the storms holding together.
In general, all areas are expected to see storms, with a decent
chance for severe weather. However, the best favored area will be
to the south and southeast Panhandles. Keep in mind with the past
several days of rainfall across the area, that any continued
rain will likely increase the flood threat. One last thing to
note is, while most models don't suggest this, there's a small
chance that the surface low tracks east into the southwest
Panhandles before convection occurs. This would bring in much
drier air and shut down any severe weather threat. However, this
same area could be in a pretty favorable position for severe
weather if the dryline holds to eastern NM, as we suspect. So
Deaf Smith and Oldham County may be in that all or nothing area,
that's contingent on the progression of the dryline.
Weber
&&
.LONG TERM...Tuesday through Saturday...
An active weather pattern of persistent precipitation chances
will continue through much of the long term forecast period.
Starting on Tuesday, latest 16/12Z model and numerical data shows the
main H500 low moves east across the CO/NM border throughout the
day. As it does so, large scale H500-300 UL divergence will take
place across the Panhandles region with a second jet streak
developing across central Oklahoma as light and variable H500 flow
encompasses the southeast CONUS. In-conjunction with afternoon lee
troughing and sfc based dryline tightening, strong to severe
thunderstorms once again will be possible. Mid range model data is
not in an accord on where exactly the dryline will set up with
model outputs ranging from west to east across the Panhandles.
Highest probs will be across the central and eastern Panhandles
where also more time for the environment to recover will take
place. Low level theta-e advection will also be ramping up across
the eastern Panhandles which will assist in lowering LCL and
aiding in the MUCAPE of 1000-2000 J/kg. Shear will increase going
further into Tuesday night as a LLJ develops, but enough shear
during the afternoon hours, with near orthogonal flow to the
dryline will suffice for supercells with all hazards potentially
in play. Some factors to watch that may hinder thunderstorm
development could be recovery time from previous day of
thunderstorms along with a prolonged cap that may hinder surface
based convection. Tuesday would be one to watch closely.
Latest 16/12Z model and numerical guidance is hinting at some
agreement Wednesday through Saturday. Latest guidance continues
to build a large domain anti-cyclonic feature across the southeast
CONUS and Ohio Valley. In-conjunction, a very notable upper level
low pressure becomes cut off from the northern jet and drifts
into the Great Basin by Saturday. As a result, the aforementioned
upper level low pressure will open into a wave and slowly move
north into the central Plains before getting absorbed back into
the northern stream jet. As a result, continued rounds of showers
and storms are possible for the Panhandles as Gulf of Mexico
moisture transport streams north into portions of the central
Plains. Some factors this far out is difficult to pinpoint if
storms could be strong or severe at this time, but will update
accordingly as we get closer with time. Temperatures throughout
the long term forecast period will be at to above average.
Meccariello
&&
.AVIATION...18Z TAFS...
VFR conditions likely for the next 6 hours with minimal impacts to
the terminals before 00z. There is a chance that storms pop up
near or around the terminals before 00z, but will note with
Amendments if that looks to be so. After 00z there's a good chance
all terminals will be impacted by storms for at least a 2-4 hour
period as slow moving storms are expected. Possible 2nd round of
storms behind the main line overnight tonight covered with PROB30s
at KAMA and KDHT. After storms clear, the TAF sites should go
quiet again but convection expected again after 18z Monday at all
TAF sites. Expect greater thunderstorm detail in the 00z TAFs
(0-6z timeframe) as we will have a better idea of TSRA timing.
Winds will generally be out of the south and east approx 10kts for
the TAF period.
Weber
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 56 79 54 77 54 / 90 20 50 40 20
Beaver OK 57 77 54 76 55 / 90 50 70 60 50
Boise City OK 50 73 49 71 48 / 90 50 70 60 30
Borger TX 59 82 57 80 57 / 90 20 60 50 30
Boys Ranch TX 55 81 52 79 53 / 90 40 50 40 20
Canyon TX 55 81 52 78 53 / 90 20 40 40 20
Clarendon TX 58 78 57 76 57 / 90 30 50 50 30
Dalhart TX 50 76 47 74 48 / 90 50 60 50 30
Guymon OK 55 76 52 76 53 / 90 50 70 50 40
Hereford TX 54 82 52 80 52 / 90 30 30 40 20
Lipscomb TX 57 78 56 76 56 / 90 40 70 60 50
Pampa TX 57 78 55 75 56 / 90 30 60 50 30
Shamrock TX 58 79 57 76 57 / 90 40 70 60 40
Wellington TX 59 81 59 77 58 / 90 40 60 60 40
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
89/89/29/89
Hazardous weather outlook, May 16, 2:52 PM CST, 46 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
352 PM CDT Sun May 16 2021
OKZ001>003-TXZ001>020-317-170900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
352 PM CDT Sun May 16 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
A Severe Thunderstorm Watch is in effect through 11 PM CDT for the
Texas Panhandle except Lipscomb County and Oklahoma Panhandle
except Beaver County. The strongest storms could be severe and be
capable of producing hail up to 2 inches in diameter and 70 mph
wind gusts. Heavy rainfall due to slow storm motions could bring
localized flooding. In addition, a tornado cannot be ruled out
though the threat is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorms may develop across portions of the Texas and
Oklahoma Panhandles Monday through Saturday. Thunderstorms may
reach severe levels, especially on Monday. Large to very large
hail and damaging winds are the mains threats. There is also a
tornado threat late Monday afternoon into early Monday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested through 11 PM CDT this evening.
Spotter activation may be needed Monday and Tuesday.
Bieda
In the hours before
Special weather statement, May 16, 3:25 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
425 PM CDT Sun May 16 2021
TXZ007-012-162200-
Potter TX-Moore TX-
425 PM CDT Sun May 16 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN POTTER AND SOUTH
CENTRAL MOORE COUNTIES UNTIL 500 PM CDT...
At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Valley De Oro, or 23 miles northwest of Amarillo,
moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern Potter
and south central Moore Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3542 10203 3550 10214 3567 10202 3552 10178
TIME...MOT...LOC 2125Z 224DEG 10KT 3549 10205
Rutt
Local storm report, May 16, 3:38 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
438 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL 4 SSW AMARILLO 35.15N 101.85W
05/16/2021 M1.00 INCH RANDALL TX PUBLIC
&&
BIEDAEvent by event
15 hail, 1 flood, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail, Randall
- When
- May 16, 3:38 PM CST to 4:23 PM CST
- Where
- Randall County, 16.74 mi WSW of Washburn to 13.57 mi W of Washburn
- Measured
- 2 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.130, -101.870
Multiple reports came in between 1538 CST and 1623 CST around south and southwest Amarillo. These reports came from the public, trained spotters, and even NWS employees. The hail sizes range from 1 inch to 2 inches.
Hail, Randall
- When
- May 16, 3:50 PM CST to 4:12 PM CST
- Where
- Randall County, 6.02 mi WNW of Timbercreek Canyon to 5.12 mi SSW of Amarillo
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.080, -101.920
Multiple reports came in from 1550 CST to 1612 CST for hail sizes ranging from 0.75 to 1.25 around southern Amarillo or west to northwest of Timbercreek Canyon. Sources for the reports ranged from public to emergency managers to spotters.
Hail, Deaf Smith
- When
- May 16, 4:46 PM CST to 5:06 PM CST
- Where
- Deaf Smith County, 10.36 mi NE of Simms to 7.88 mi NE of Simms
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.150, -102.550
Hail, Randall
- When
- May 16, 5:00 PM CST to 5:15 PM CST
- Where
- Randall County, Canyon to 3.67 mi ENE of Canyon
- Measured
- 2 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.980, -101.920
From 1711 CST to 1715 CST multiple reports came in for large hail ranging from 1 to 2 located in Canyon to just northeast of Canyon. Report sources ranged from public to spotters, with a report from an NWS employee as well.
Flood, Randall
- When
- May 16, 5:02 PM CST to 6:31 PM CST
- Where
- Randall County, 3.33 mi SW of Timbercreek Canyon to 3.12 mi NE of Canyon
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 35.019, -101.865
Reports received of curb to curb flooding.
Hail, Potter
- When
- May 16, 5:29 PM CST to 5:30 PM CST
- Where
- Potter County, 1.49 mi NNE of (Ama)amarillo Intl A to 0.89 mi SE of Amarillo
- Measured
- 1 in hail
- Reported by
- Official NWS Observations
- Coordinates
- 35.240, -101.710
Right around 1730 CST two reports were made for 1 hail around northeast Amarillo. One of which was an official NWS observation at WFO AMA.
Hail, Randall
- When
- May 16, 5:37 PM CST to 5:44 PM CST
- Where
- Randall County, 5.36 mi NW of Canyon to 2.83 mi E of Canyon
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.040, -101.980
From 1737 CST to 1744 CST multiple reports of large hail ranging from 1 to 1.75 were made for areas around Cayon to the norhwest through parts of town and ending east of Canyon. Report sources included public and trained spotters.
Thunderstorm Wind, Randall
- When
- May 16, 5:45 PM CST
- Where
- Randall County, Canyon
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.980, -101.920
Downed powerlines were reported at 23rd St. and 10th Ave in Canyon.
Hail, Deaf Smith
- When
- May 16, 5:47 PM CST to 6:02 PM CST
- Where
- Deaf Smith County, 11.75 mi N of Milo Center to 8.98 mi N of Milo Center
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.150, -102.400
From 1747 CST to 1802 CST, multiple reports of large hail ranging from 0.75 to 1.75 came in for an area just south of Vega along HWY 385. Report sources include public and trained spotters.
Hail, Randall
- When
- May 16, 5:56 PM CST to 5:57 PM CST
- Where
- Randall County, 21.44 mi SW of Washburn to 19.89 mi WSW of Washburn
- Measured
- 2 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.980, -101.870
Around 1756 CST to 1757 CST two reports of hail larger than 1 were made around east Canyon to just south of Amarillo along the I-27 corridor. One report was for 2 hail made by an NWS employee located 3 miles east of Canyon.
Flash Flood, Randall
- When
- May 16, 6:02 PM CST to 8:27 PM CST
- Where
- Randall County, 1.34 mi NW of Canyon to 3.28 mi WSW of Canyon
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.995, -101.935
Fire officials reported stranded vehicles and flooded roads along I-27 and HWY 217. Several other reports came in from the public of stranded vehicles as well.
Hail, Randall
- When
- May 16, 6:27 PM CST to 6:38 PM CST
- Where
- Randall County, 4.83 mi SE of Canyon
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 34.940, -101.850
Hail, Randall
- When
- May 16, 6:44 PM CST
- Where
- Randall County, 3.57 mi NE of Umbarger
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.990, -102.060
Hail, Donley
- When
- May 16, 6:55 PM CST
- Where
- Donley County, 2.92 mi WNW of Clarendon
- Measured
- 1.25 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.940, -100.950
Hail, Randall
- When
- May 16, 6:57 PM CST to 6:59 PM CST
- Where
- Randall County, 3.96 mi NE of Umbarger to 3.57 mi NE of Umbarger
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.990, -102.050
Hail, Dallam
- When
- May 16, 6:59 PM CST
- Where
- Dallam County, 1.31 mi ESE of Perico
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.260, -102.830
Accumulating hail between pea and dime size, with larger stones up to ping pong ball noted. Area roadway is covered with hail.
Hail, Randall
- When
- May 16, 7:00 PM CST to 7:22 PM CST
- Where
- Randall County, 2.83 mi E of Canyon to 3.5 mi N of Canyon
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.980, -101.870
Once again portions of Canyon especially eastern to northern portions received large hail, this time maxing out at 1.5.
Hail, Carson
- When
- May 16, 7:19 PM CST
- Where
- Carson County, 3.96 mi WSW of White Deer
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.400, -101.240
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Texas, May 16, 20211 death · 1 injured · 8 events
- Rip Current in Florida, May 16, 20211 death · 1 injured · 1 event
- Sneakerwave in California, May 16, 20211 death · 1 event
- Tornadoes and Flash Flooding in Texas, May 16 to 19, 2021$100,000 · EF2 · 12 events
- Hail and Damaging Wind in Texas, May 16, 20216 injured · $500,000 · 4.25 in hail · 9 events
- Flash Flooding in Kansas, May 16, 2021$2.0 million · 2 events
- Tornadoes and Flash Flooding in Texas, May 16 to 17, 2021$205,000 · EF1 · 19 events
- Wildfire and Hail in New Mexico, May 16 to 17, 2021$300,000 · 0.88 in hail · 2 events
- Tornado and Flash Flooding in Colorado, May 16, 20212 in hail · 17 events
- Hail and Damaging Winds in Utah, May 16 to 19, 20211 in hail · 14 events
- Tornado and Hail in Texas, May 16, 20213 in hail · 7 events
- Hail and Damaging Winds in Texas, May 16, 20211.75 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 952392, 952394, 952393, 952395, 952422, 952398, 952396, 952425, 952397, 952399, 952418, 952415, 952414, 952400, 952412, 952401, 952403, 952402.